| Model Number |
K872H |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/14/2022
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that a patient underwent a laparoscopic hydrocele resection procedure on (b)(6) 2022 and suture was used.When the sales rep got the complaint product and checked it, he found that the needle did not detach but it did break.After that, he asked about the details the surgeon and confirmed the following.During the procedure, the needle broke, and in order to search and retrieve the broken needle from the body, another trocar was inserted into the body, ended up making another wound.In the surgeon's judgment, it was not serious but moderate.The reasons were the wound was 2 mm longer than usual, and the operation time was extended by about 10 minutes.No adverse patient consequences were reported.Additional information was requested.
Additional Manufacturer Narrative
(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The following additional information was received: it was a laparoscopic hydrocele resection, not a laparoscopic umbilical hernia surgery.[the patient demographics] initial was st, the patient was 1 year old boy, and was 70 cm tall and weighed 10 kg.[current status of the patient and progress] the patient was discharged from the hospital without any problems.[health injury details] in laparoscopic hydrocele surgery, a 5-mm camera port is usually inserted at the umbilicus and a 3-mm port is inserted on the left side.Before inserting the 3 mm port, take up a stitch with k872h on the abdominal wall and pull it.This time, the needle which was put on the abdominal wall was broken and left on the abdominal wall.When checked through a 5-mm camera port, the broken needle was found through the peritoneum.To remove it, forceps need to be inserted into the camera port and then the broken needle need to be removed.The surgeon usually inserts a 3-mm port, but this time he placed a 5-mm ez trocar which was transparent, and then put a camera in it and took out the needle.[treatment details] as a result, the wound, which usually is 3 mm, became 5 mm, and the operation time was extended by about 10 minutes.[treatment plan] none.[seriousness] non-serious (moderate/minimal) [reason of the seriousness] in the surgeon's judgment, it was not serious but moderate.The reasons were the wound was 2 mm longer than usual, and the operation time was extended by about 10 minutes.[product use details] the product was used as a traction suture to insert a 3 mm trocar.Then the needle broke and remained in the abdominal wall.[surgeon¿s comment] it seemed like he didn¿t know what to comment.[other contributing factor] the surgeon commented that the position of holding may have been too end of the needle.[medical history] nothing [allergic tendency / smokin.G habit] none.[lab investigations and results] none.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 12/14/2022.H3 investigational summary: the product received for analysis was identified as product code k872h.Visual inspection and metallurgical analysis were performed on the returned product.A fracture was observed at the suture attachment of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.The needle was noted with marks that appears to be by surgical instrument.A scanning electron microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation of the sample revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred at the attachment area of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.Additional h3 investigational summary: the product was returned to ethicon for evaluation.Visual inspection was conducted on the returned device.Visual analysis of the returned sample revealed that it was received nineteen unopened samples that pertain to product code k872h.As per the sampling plan, a visual inspection was performed on thirteen samples, the packets were opened, and the swage and attachment area were noted to be as expected.The tip and body of the needles were examined under magnification and no anomalies or issues related to needle breakage were observed.In addition, the samples were tested by resistance test to needle and met the requirements.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.The event described could not be confirmed as the device performed without any difficulties noted.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.